Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 5, 2024, 1:30 PM CDT for 14 counties in Kansas. It took effect at Apr 6, 2024, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 1:30 PM CDT (18:30 UTC)
- In effect from
- Apr 6, 2024, 12:00 PM CDT
- Expired
- Apr 6, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS73 KTOP 051830 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 130 PM CDT Fri Apr 5 2024 KSZ008-009-020>022-034>037-060630- /O.UPG.KTOP.HW.A.0001.240406T1700Z-240407T0100Z/ /O.NEW.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Greenleaf, Herington, Hanover, Clifton, Concordia, Manhattan, Linn, Junction City, Clay Center, Washington, Council Grove, Belleville, Minneapolis, Abilene, and Bennington 130 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, Washington, and Riley Counties. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ010>012-023-024-026-038>040-054>056-058-059-060630- /O.NEW.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Grantville, Overbrook, Perry, Alta Vista, McLouth, Harveyville, Paxico, Sabetha, Emporia, Lebo, Blue Rapids, Topeka, Ozawkie, St. Marys, Frankfort, Wamego, Lawrence, Hiawatha, Osage City, Garnett, Nortonville, Maple Hill, Holton, Ottawa, Meriden, Eskridge, Alma, Oskaloosa, Carbondale, McFarland, Burlingame, Burlington, Lyndon, Seneca, Valley Falls, Horton, and Marysville 130 PM CDT Fri Apr 5 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Prieto
4 follow-up statements
779 WWUS73 KTOP 060327 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1027 PM CDT Fri Apr 5 2024 KSZ008-009-020>022-034>037-060930- /O.CON.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Washington, Clifton, Concordia, Clay Center, Minneapolis, Bennington, Linn, Junction City, Council Grove, Manhattan, Abilene, Herington, Belleville, Greenleaf, and Hanover 1027 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, Washington, and Riley Counties. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ010>012-023-024-026-038>040-054>056-058-059-060930- /O.CON.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Marysville, Carbondale, Grantville, St. Marys, Osage City, Topeka, Meriden, Hiawatha, Harveyville, Sabetha, Maple Hill, Lyndon, Lebo, Alma, Perry, Alta Vista, Horton, Overbrook, Blue Rapids, Ottawa, Paxico, Wamego, Valley Falls, Lawrence, Eskridge, Frankfort, McLouth, McFarland, Burlington, Seneca, Burlingame, Nortonville, Ozawkie, Garnett, Emporia, Oskaloosa, and Holton 1027 PM CDT Fri Apr 5 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Gargan
996 WWUS73 KTOP 060816 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 316 AM CDT Sat Apr 6 2024 KSZ008-009-020>022-034>037-062115- /O.CON.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Manhattan, Minneapolis, Concordia, Bennington, Linn, Clay Center, Council Grove, Clifton, Herington, Abilene, Belleville, Hanover, Junction City, Washington, and Greenleaf 316 AM CDT Sat Apr 6 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South to southeast winds sustained at 30 to 40 mph with gusts up to 60 mph. * WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, Washington, and Riley Counties. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ010>012-023-024-026-038>040-054>056-058-059-062115- /O.CON.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Wamego, Overbrook, Eskridge, Frankfort, Hiawatha, Burlington, Lawrence, Topeka, Garnett, Holton, Oskaloosa, Alta Vista, Seneca, St. Marys, Grantville, Horton, Harveyville, Lebo, Perry, Lyndon, Sabetha, Nortonville, Burlingame, McFarland, Meriden, Osage City, McLouth, Marysville, Blue Rapids, Ozawkie, Maple Hill, Paxico, Emporia, Ottawa, Alma, Carbondale, and Valley Falls 316 AM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South to southeast winds sustained at 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$
805 WWUS73 KTOP 061921 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 221 PM CDT Sat Apr 6 2024 KSZ008-009-020>022-034>037-070100- /O.CON.KTOP.HW.W.0001.000000T0000Z-240407T0100Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Abilene, Washington, Council Grove, Bennington, Greenleaf, Hanover, Concordia, Minneapolis, Junction City, Clifton, Clay Center, Herington, Linn, Belleville, and Manhattan 221 PM CDT Sat Apr 6 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, Washington, and Riley Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ010>012-023-024-026-038>040-054>056-058-059-070100- /O.CON.KTOP.WI.Y.0004.000000T0000Z-240407T0100Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Seneca, Emporia, Alma, Overbrook, Perry, Grantville, Alta Vista, Topeka, Nortonville, Carbondale, Lebo, Blue Rapids, McFarland, Lyndon, McLouth, Maple Hill, Ottawa, Holton, Lawrence, Burlington, Oskaloosa, Sabetha, Paxico, Meriden, Osage City, Marysville, Hiawatha, Eskridge, St. Marys, Burlingame, Frankfort, Horton, Valley Falls, Ozawkie, Garnett, Wamego, and Harveyville 221 PM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ JP
988 WWUS73 KTOP 070057 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 757 PM CDT Sat Apr 6 2024 KSZ008-009-020>022-034>037-070200- /O.EXP.KTOP.HW.W.0001.000000T0000Z-240407T0100Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Belleville, Bennington, Clay Center, Council Grove, Manhattan, Herington, Clifton, Greenleaf, Washington, Concordia, Linn, Minneapolis, Hanover, Abilene, and Junction City 757 PM CDT Sat Apr 6 2024 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... Winds have weakened and the High Wind Warning will be allowed to expire. Wind gusts to 40mph continue over the next hour or so before weakening further overnight. $$ KSZ010>012-023-024-026-038>040-054>056-058-059-070200- /O.EXP.KTOP.WI.Y.0004.000000T0000Z-240407T0100Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lyndon, Harveyville, Frankfort, Grantville, Sabetha, Marysville, Osage City, Carbondale, Oskaloosa, Alta Vista, Burlington, Paxico, Eskridge, McFarland, Hiawatha, Blue Rapids, Emporia, Nortonville, Valley Falls, Topeka, Alma, Maple Hill, Ottawa, Ozawkie, Holton, St. Marys, Burlingame, Overbrook, Meriden, Horton, Seneca, McLouth, Lawrence, Perry, Wamego, Garnett, and Lebo 757 PM CDT Sat Apr 6 2024 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... The winds have weakened and the Wind Advisory will be allowed to expire. Wind gusts to 40mph continue over the next hour or so before weakening further overnight. $$ Flanagan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:06 PM CDT, 1 hour 24 minutes earlier. Its key messages:
- A Frost Advisory is in effect this morning across east central into portions of northeast Kansas.
- A High Wind Watch has been issued for north central into portions of east central and northeast Kansas for Saturday afternoon as south winds increase between 25 to 35 mph with gusts up to 60 mph possible.
- A few severe storms are possible across the outlook area Saturday afternoon into early evening with damaging winds being the primary hazard along with hail as a secondary hazard.
Area forecast discussion, Apr 5, 12:06 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1206 PM CDT Fri Apr 5 2024 .KEY MESSAGES... - A Frost Advisory is in effect this morning across east central into portions of northeast Kansas. - A High Wind Watch has been issued for north central into portions of east central and northeast Kansas for Saturday afternoon as south winds increase between 25 to 35 mph with gusts up to 60 mph possible. - A few severe storms are possible across the outlook area Saturday afternoon into early evening with damaging winds being the primary hazard along with hail as a secondary hazard. && .DISCUSSION... Issued at 429 AM CDT Fri Apr 5 2024 Currently, a pair of deep low pressure systems remain over both the east and west coast CONUS areas. A highly amplified narrow ridge is over the central CONUS. This morning the surface ridge is keeping winds calm. The area is under clear skies with temperatures now in the lower 30s over most locations. A frost advisory is in effect through early this morning as a result. Today, high fire danger will set up over portions of north central Kansas areas for a few hours as return flow develops and afternoon winds increase slightly with RH values to the low 20 percent range. Into the Saturday afternoon and early evening time frame, the western CONUS Pacific low pressure system will emerge from the central Rockies. Forecast trends are showing this system with earlier arrival time than previous forecasts. As the system quickly undergoes cyclogenesis emerging from the central Rockies, expect a quick evolution of events to take shape by late morning into the early afternoon period. Very strong and intense winds will mix to the surface. As a result, a high wind watch has been issued. Confidence is high that winds may approach 60 mph outside of storms into the afternoon time frame especially over the western half of the forecast area. Further east, advisory level winds are still certainly possible. As advection increases and the low pressure system deepens, storms should fire into the afternoon along the cold front and push east across the area. Isolated severe storms look possible with damaging wind being the primary hazard along with hail as a secondary hazard. The tornado threat would be low but not totally impossible. Storms quickly move through and should exit by early evening. The backside of the system pivots through on Sunday, which will still provide a window of strong environmental winds to impact the area. Could see another high wind threat set up which would also cause elevated fire danger concerns over at least east central areas with dry air pushing into the area. The system lifts out of the area Monday into the western Great Lakes region. The next Pacific system digs into the Desert Southwest taking a mostly southerly track into midweek keeping overall precipitation and storm chances lower across the area. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1200 PM CDT Fri Apr 5 2024 VFR prevails at terminals with decreasing high clouds overnight anticipated. Southeast winds up to 10 kts wane briefly aft 00Z before increasing from 10 to 15 kts sustained aft 06Z as the next sfc low deepens to the west. Wind speeds should be gusty enough to mitigate LLWS concerns so have opted not to mention. Southeast winds become stronger aft 13Z above 15 kts sustained with gusts in excess of 30 kts through 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Saturday afternoon through Saturday evening for KSZ008-KSZ009-KSZ020-KSZ021-KSZ022-KSZ034-KSZ035- KSZ036-KSZ037. && DISCUSSION...Drake AVIATION...Prieto
Hazardous weather outlook, Apr 5, 9:13 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 913 AM CDT Fri Apr 5 2024 KSZ008-009-020>022-034>037-061415- Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 913 AM CDT Fri Apr 5 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A High Wind Watch has been issued for central and north central Kansas for Saturday afternoon as south winds increase between 30 to 40 mph with gusts up to 60 mph possible. Additionally, a few severe storms are possible across the outlook area Saturday afternoon into early evening with damaging winds being the primary hazard along with hail as a secondary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KSZ010>012-023-024-026-038>040-054>056-058-059-061415- Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 913 AM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds are expected Saturday afternoon as south winds increase between 25 to 35 mph with gusts up to 50 mph possible. Additionally, a few severe storms are possible across the outlook area Saturday afternoon into early evening with damaging winds being the primary hazard along with hail as a secondary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:21 AM CDT | High Wind Watch | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 10 hr |
| Apr 5, 1:30 PM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.